DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20173748

Pattern of adverse drug reaction to antiepileptic drugs in a tertiary care hospital

Suchitra D. Akalu, Niveditha G. Belavadi

Abstract


Background: Adverse drug reactions (ADRs) are a major cause of morbidity and mortality, and are the leading cause of hospital admission. The overall rate of ADRs is estimated to be 6.5% and 28% of these ADRs are preventable. Antiepileptic drugs (AEDs) are authorized for several therapeutic indications and are highly prescribed. ADRs due to AEDs range from minor maculopapular exanthem (MPE) to severe life-threatening reactions like Drug reaction eosinophilia and systemic symptoms (DRESS) and Stevens-Johnson syndrome (SJS). Objective of the study was to evaluate the pattern of ADRs reported with AEDs in an adverse drug reaction monitoring centre (AMC) of a tertiary care hospital.

Methods: Retrospective analysis of the records was done for a period 48 months from January 2013 to December 2016. During this period, all the ADRs caused by AEDs reported to the AMC were included in the study. The study evaluated the pattern of ADRs due to AEDs. The study also assessed the gender-wise distribution, predilection for various systems, causality, severity, and preventability of ADRs. Data was analysed using descriptive statistics.

Results: A total of 319 ADRs were reported by spontaneous reporting during the entire study period. Out of the total 319 ADR reports received, antiepileptic drugs related ADRs were 35 (11%). Antiepileptic drugs which caused the ADRs included phenytoin, carbamazepine, clobazam and lorazepam. The most common system affected was dermatological (60%), followed by gastrointestinal system (17.14%), vascular system (11.42%), blood (5.8%), respiratory system (5.8%) and central nervous system (2.9%). Among the dermatological ADRs, SJS accounted for 11 cases of which 10 cases were due to phenytoin and one case was due to carbamazepine. DRESS syndrome due to phenytoin was documented in one case.

Conclusions: AEDs are the most commonly prescribed drugs for various indications. Uses of AEDs are accompanied by ADRs which vary from mild rashes and itching to SJS and DRESS/TEN. Post-marketing surveillance of the AEDs is important for compliance, therapeutic efficacy and ultimately safety of the patient.


Keywords


Antiepileptic drugs (AEDs), Carbamazepine, Drug reaction eosinophilia and systemic symptoms (DRESS), Phenytoin, Steven-Johnson syndrome

Full Text:

PDF

References


Sultana J, Cutroneo P, Trifirò G. Clinical and economic burden of adverse drug reactions. J Pharmacol Pharmacother. 2013;4:S73-7.

Edwards IR, Aronson JK. Adverse drug reactions: Definitions, diagnosis, and management. Lancet. 2000;356:1255‑9.

Raschke, RA, Golihare B, Wunderlich TA. A computer alert system to prevent injury from adverse drug events. Development and evaluation in a community hospital. JAMA. 1998;280:1317-20.

Silverman JB, Stapinski CD, Churchill WW. Multifaceted approach to reducing preventable adverse drug events. Am. J Health Syst Pharm. 2003;60:582-6.

Lazarou J, Pomeranz BH, Corey PN. Incidence of ADR in hospitalized patients: a meta-analysis of prospective studies. J Am Med Assoc. 1998;279:1000-5.

Moore N, Lecointre D, Noblet C, Mabille M. Frequency and cost of serious adverse drug reactions in a department of general medicine. Br J Clin Pharmacol. 1998;45:301-8.

Von Laue NC, Schwappach DL, Koeck CM. The epidemiology of preventable adverse drug events: a review of the literature. Wien. Klin. Wochenschr. 2003;115(12):407-15.

Pharmacovigilance programme of India. Available at: http://www.ipc.gov.in/PvPI/pv_home.html. Accessed on 24th April 2017

Lindquist M. Vigibase, the WHO Global ICSR Database System: Basic Facts. Drug Inf J. 2008;42:409-19.

Gerull R, Nelle M, Schaible T. Toxic epidermal necrolysis and Stevens-Johnson syndrome: a review. Crit Care Med. 2011;39:1521-32.

Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med. 1995;333:1600-7.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Schumock GT, Thornton JP. Focusing on the Preventability of Adverse Drug Reactions. Hosp. Pharm. 1992;27:538.

Choudhury D, Chakravarty P. Phenytoin induced SJ syndrome. Int J Pharm Sci Reve Res. 2015;31:139‑41.

Bhavi ST, Nishita HD, Supriya DM, Pankaj RP. Antiepileptic drugs-induced Stevens-Johnson syndrome: A case series. J Basic Clin Pharma. 2017;8:42-4.

Franciotta D, Kwan P, Perucca E. Genetic basis for idiosyncratic reactions to antiepileptic drugs. Curr Opin Neurol. 2009; 22:144‑9.

Trivedi BS, Darji NH, Malhotra SD, Patel PR. Antiepileptic Drugs-induced Stevens-Johnson syndrome: A case Series. J Basic Clin Pharma. 2017;8:42-4.

Roujeau JC. Drug reaction with eosinophilia and systemic symptoms (DRESS). Upto Date. 2015;17.0. Available at: https://www.uptodate.com/contents/drug-reaction-with-eosinophilia-and-systemic-symptoms-dress. Accessed on 24th April 2017

Bachnot N, Roujeau JC. Differential diagnosis of severe cutaneous drug eruptions. Am J Clin Dermatol. 2003;4(8):561-72.

Hiransuthikul A, Rattananupong T, Klaewsongkram J, Rerknimitr P, Pongprutthipan M, Ruxrungtham K. Drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms (DIHS/DRESS): 11 years retrospective study in Thailand. Allergol Int. 2016;65(4):432-8.